Gabapentin is a popular prescription medication used primarily to treat seizures and nerve pain. In an effort to combat the opioid crisis plaguing the United States, prescribers have turned to this drug as a hopeful substitute for opioids to reduce pain. As a result, prescriptions for gabapentin have dramatically increased over the years. In 2018, 67.4 million prescriptions for this medication were sold to patients, compared to 33.4 million prescriptions in 2011.
Unfortunately, gabapentin also poses a risk for abuse and overdose. Gabapentin abuse involves taking doses higher than prescribed and for reasons not intended by the prescriber. Overdose may occur when taken alone or when combined with opioids, benzodiazepines such as Xanax and Valium, or alcohol. Abusing medications like gabapentin can lead to a possibly fatal overdose. It is crucial to seek help if gabapentin abuse is suspected.
What Is Gabapentin?
Gabapentin belongs to a class of drugs known as gabapentinoids. How gabapentin works exactly is unknown; however, research shows that it binds to calcium channels in the brain, decreasing nerve excitability and providing feelings of calm and euphoria. Individuals who abuse gabapentin also describe feeling more social and experiencing a marijuana-like high.
In addition to treating seizures and nerve pain, this medicine is prescribed for a variety of off-label issues, meaning they are not FDA-approved for these conditions. Other reasons gabapentin may be prescribed are restless leg syndrome, hot flashes, insomnia, anxiety and general pain.
Can You Overdose on Gabapentin?
Although it is not considered a controlled substance, health care experts warn about the abuse and overdose potential of this drug, leading some states to regulate gabapentin. As of December 2016, Ohio requires doctors to report all filled gabapentin prescriptions to a state prescription drug monitoring program (PDMP) to help prevent abuse and potential overdose of this medication.
New data shows that overdosing from gabapentin is on the rise. Overdose deaths involving a gabapentinoid or Z-drug, such as Ambien or Sonata, have risen more than three-fold from 2000 to 2018. This corresponds to the increased number of prescriptions written for gabapentin, which was originally considered a better alternative to opioids or benzodiazepines.
The Food and Drug Administration (FDA) recently wrote a warning about the risk of respiratory depression with gabapentin. Respiratory depression is when breathing slows down to the point of harm, and it is one of the primary reasons for drug overdose deaths. Both opioids and benzodiazepines can also suppress breathing, so the risk is worsened when gabapentin is combined with these drugs.
In the United States, the main culprit for overdose deaths is opioids. The Centers for Disease Control and Prevention (CDC) looked at drug overdose deaths from 2016 to 2017 and found that 21.6% of opioid overdose deaths that year involved gabapentin.
Like benzodiazepines, alcohol is a central nervous system depressant. It can slow respiration and cause breathing to be more shallow. Combining gabapentin with alcohol, opioids or benzodiazepines significantly increases the risk of overdose.
What Happens if You Take Too Much Gabapentin?
The therapeutic dose of gabapentin generally ranges between 800 mg to 1,800 mg per day, although doses as high as 3,600 mg per day may be used. If an individual takes a higher amount than the recommended dose or mixes this drug with an opioid, benzodiazepine or alcohol, overdose may occur. Symptoms of a gabapentin overdose include:
- Loss of muscle control in arms and legs
- Loss of balance and coordination
- Double vision
- Slurred speech
Lethal Dose of Gabapentin
Although there is no established lethal dose of gabapentin, fatalities may occur depending on the dose being taken, the individual’s weight, age and gender, and if gabapentin was mixed with drugs that cause respiratory depression. Overdoses may occur even if gabapentin is taken by itself.
Gabapentin Overdose Treatment
There is no antidote for gabapentin toxicity or overdose; however, if you suspect that someone has overdosed on gabapentin, 911 should be called immediately. Emergency personnel will treat the specific symptoms of the overdose.
After the person is stabilized, the person should undergo detox under the direct supervision of medical professionals. Gabapentin detox is the gradual removal of the substance from the body. If the patient was also taking other drugs, like opioids, medication might be administered during this process to ease any discomfort.
Get Help for Gabapentin Abuse in Columbus, Ohio
The Recovery Village Columbus is a licensed rehabilitation facility that provides several levels of care for anyone dealing with gabapentin abuse, including medical detox. Once detox is complete, our compassionate, licensed medical professionals will decide whether an inpatient, partial hospitalization or outpatient rehab program is appropriate to stop gabapentin use long-term. Our 6.5-acre facility offers several amenities, such as an art studio for art therapy, two gyms, an outdoor recreation area, yoga therapy and more.
If you or someone you love is struggling with gabapentin abuse, reach out. Our helpful representatives can answer your questions, discuss your treatment options with you and get you started on the path to recovery.
MedlinePlus.com. “Gabapentin.” May 15, 2020. Accessed May 10, 2022.
Drug Enforcement Administration. “Gabapentin.” September 2019. Accessed May 10, 2022.
Drugs.com. “How long does gabapentin withdrawal last?” November 13, 2020. Accessed May 10, 2022.
Smith, Blair H., et al. “Substance misuse of gabapentin.” The British Journal of General Practice, 2012. Accessed May 10, 2022.
Collins, Sonya. “More states make gabapentin a Schedule V[…]Controlled Substance.” Pharmacy Today, October 1, 2021. Accessed May 10, 2022.
Peckham, Alyssa M., et al. “Gabapentin use, abuse, and the US opioid[…]or pharmacovigilance.” Risk Management and Healthcare Policy, August 2018. Accessed May 10, 2022.
Columbia University Mailman School of Public Health. “Use of Non-Benzo Sleeping Pills and Anti[…]d to Overdose Deaths.” February 16, 2022. Accessed May 10, 2022.
U.S. Food & Drug Administration. “FDA In Brief: FDA requires new warning f[…]spiratory depression.” December 19, 2022. Accessed May 10, 2022.
Finlayson, Grant, et al. “Gabapentin in Mixed Drug Fatalities: “[…]serve More Attention.” Academic Forensic Pathology, 2017. Accessed May 10, 2022.
Mattson, Christine L., et al. “Opportunities to Prevent Overdose Deaths[…] July 2016-June 2017.” Centers for Disease Control and Prevention, August 31, 2018. Accessed May 10, 2022.
Smith, Rachel V., et al. “Gabapentin misuse, abuse and diversion: a systematic review.” Addiction, 2016. Accessed May 10, 2022.
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.